Iowa, 2011Damaging Winds in Iowa, July 23, 2011
July 23, 2011 · NWS DMX · 7 events in 3 counties and zones
A very moist and unstable airmass was in place over Iowa during the late afternoon and evening of the 23rd. Surface temperatures warmed into the 90s, with dewpoint readings in the mid 70s to around 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- $50,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable airmass was in place over Iowa during the late afternoon and evening of the 23rd. Surface temperatures warmed into the 90s, with dewpoint readings in the mid 70s to around 80. CAPE rose to between 5000 and 7000 J/kg with a lifted index of -5 to -9 C. Monsoonal flow was in place across the state with precipitable water values around 2 inches. The freezing level remained very high, in the 15,500 to 16,000 foot range. An outflow boundary was in place across southern Iowa due to convection that had taken place during the day on the 23rd. Thunderstorms erupted during the early evening hours along the outflow boundary. Downdraft CAPE values were quite high, in the 1500 to 2000 J/kg range. The atmosphere was weakly sheared with 30 to 35 kts of shear available. There was little hail associated with the storms as the freezing level was very high. Winds of 60 MPH or more were reported with the storms with scattered tree and power line damage. A tin roof was partially torn off in Appanoose County. High winds bent corn over in Lucas County. These were two of the stronger wind gusts. Heavy rain also occurred with the storms. Three inches of rain fell in an hour east of Chariton in Lucas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM CST, 3 hours earlier.
Area forecast discussion, Jul 23, 2:15 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SAT JUL 23 2011
.SHORT TERM /TONIGHT/...
A COMPLICATED WX PATTERN WITH NUMEROUS OUTFLOW BOUNDARIES AND THE
MONSOONAL FLOW WELL POSITIONED OVER IA. CONVECTION DURG THE DAY
KEPT A BROAD SWATH OF CNTRL IA COOL TODAY AND THAT COOL AIR WAS
DRAWN NWD INTO THE NERN CONTIES. ONLY THE SRN 3 TIER WARMED INTO
THE 90S THIS AFTN AND FOR THAT REASON WILL DROP HEADLINES XCP FOR
THE HEAT WARNING OVR THE SRN 3 TIER. CDFNT WILL MOVE INTO NWRN IA
LATER THIS EVE AND EXPECT TO SEE A LINE OF TSRA FORM WITH THAT. PUT
GUSTY WINDS IN THE NWRN HALF OF THE CWA THRU THE EVE. BEST SUPPORT
IS TO THE NORTHEAST OF THE CWA. AS TSRA MOVE INTO THE MOISTURE PLUME
WOULD FEEL THE TSRA WILL BECOME MORE MULTI-CELLULAR IN NATURE AND
REDUCE THE SVR THREAT. WOULD NOT BE SURPRISED TO SEE SOME 2+ INCH
AMOUNTS IN SPOTS...BUT WITH FFG QUITE HIGH MOST OF THE CWA WITH THE
EXCEPTION OF A FEW COUNTIES OVR THE NORTHEAST...AM NOT TOO CONCERNED
ABOUT THAT.
.LONG TERM /SUNDAY THROUGH MONDAY NIGHT/...
STRONG SHORTWAVE TROUGH MOVING EAST ACROSS SOUTHERN CANADA SUNDAY
MORNING IS FORECAST TO SOUTHEAST INTO THE GREAT LAKES BY 00Z
TUESDAY. THE MODELS ARE IN PRETTY GOOD AGREEMENT THE THIS FEATURE.
AS A RESULT...UPPER FLOW BECOMES NORTHWESTERLY SHOULD SHOULD RESULT
COLD FRONT CLEARING THE STATE ON SUNDAY. 12Z FRONTAL POSITION
SHOULD BE THROUGH CENTRAL IOWA. THE PLACEMENT OF THE FRONT WILL BE
PROBLEMATIC BECAUSE OF TONIGHT/S CONVECTION. NONE THE LESS...EXPECT
FRONT TO EXIT SOUTHERN IOWA SUNDAY AFTERNOON. ALOFT...MID/HIGH
LEVEL MOISTURE FETCH MOVING AROUND SUBTROPICAL HIGH SHOULD BE PUSHED
INTO MISSOURI AND FAR SOUTHERN IOWA BY SUNDAY AFTERNOON. IT/S BEEN
UNSETTLED IN THE VICINITY OF THE TROPICAL MOISTURE BAND AND EXPECT
CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS SOUTHERN COUNTIES
SUNDAY AFTERNOON. OF COURSE...HAVING THE FRONT MOVING THROUGH TO
MAXIMIZE LOW-LEVEL CONVERGENCE DOESN/T HURT.
SURFACE HIGH SHOULD PROVIDE 36 HOURS OF LOW POPS...COOLER TEMPS AND
LOWER DEW POINTS WHICH WILL BE A NICE CHANGE GIVEN THE RECENT
PATTERN.
.EXTENDED/TUESDAY THROUGH SATURDAY/...
MCS IS EXPECTED TO BE ONGOING ACROSS THE MISSOURI RIVER VALLEY AT
THE START OF THE PERIOD TUESDAY MORNING. IT SHOULD DISSIPATE
THROUGHOUT THE DAY IN RESPONSE TO THE LACK OF FORCING ASSOCIATED
WITH THE WEAKENING LOW LEVEL JET. MEANWHILE...ANOTHER WAVE FURTHER
WEST WILL BE CROSSING THE NORTHERN ROCKIES ON TUESDAY. MODELS DIFFER
ON THE TIMING AND PLACEMENT...WITH THE ECMWF LESS AMPLIFIED AND
THEREFORE MORE PROGRESSIVE...WHILE THE GEM...AND MORE SO GFS BEING
STRONGER AND A BIT SLOWER. THE DIFFERENCE MANIFESTS ITSELF IN THE
LOCATION OF THE LEE SIDE SURFACE LOW ACROSS THE HIGH PLAINS. USED A
MODEL BLEND TO ACCOUNT FOR THE UNCERTAINTY...WITH BEST POPS ACROSS
THE NORTH TUESDAY THROUGH WEDNESDAY. WARM MOIST BOUNDARY LAYER WILL
YIELD HIGH CAPE VALUES ON WEDNESDAY...BUT H850 TEMPS OF 25+C SHOULD
CAP OFF CONVECTION OVER THE MAJORITY OF THE CWA EXCEPT FOR NORTHERN
TIER. SURFACE LOW THEN MOVES EASTWARD...AND TRAILING COLD FRONT
BECOMES EAST/WEST ORIENTED AND STALLS OUT ACROSS THE CWA AMIDST
ZONAL FLOW...BEFORE SLOWLY PUSHING SOUTH BY THE WEEKEND. MORE
WIDESPREAD CONVECTION IS EXPECTED THURSDAY AFTERNOON/NIGHT WITH THE
ARRIVAL OF THE AFOREMENTIONED SHORTWAVE. THEREFORE HAVE KEPT LOW
POPS THROUGH FRIDAY...AND TARGETED HIGHEST CHANCE WITH THE
SHORTWAVE/LLJ THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE DURING THIS STRETCH. DEEP LAYER SHEAR IS A MARGINAL
25-35KTS...SO CANT RULE OUT SOME LOCALIZED DAMAGING WINDS. DAILY
TEMPS WILL BE GREATLY INFLUENCED BY CONVECTION...SO DIDNT STRAY TOO
MUCH FROM GUIDANCE.
&&
.AVIATION...23/18Z
FCST IS COMPLICATED BY MULTIPLE OUTFLOW BOUNDARIES FROM OVERNIGHT
CONVECTION. MAIN BAND IS ASSOCIATED WITH LIFTING WRMFNT EXTENDING
EAST TO WAST ACRS THE STATE. WILL GO WITH CB REMARK IN TAF SITES
AND EXPECT THE MAIN AREA TO BE NORTH OF KDSM AND OTM...AND SOUTH OF
REMAINDER. CDFNT WILL MOVE INTO NWRN IA TNGT WITH A MORE ORGANIZED
AREA OF TSRA. TRIED TO TIME THE BEST CHC FOR TSRA IN A TEMPO
PD...WITH A BROAD AREA OF VCTS AS SYSTEM WILL BE QUITE DIFFUSE MOVING
AS IT MOVES THRU. WOULD EXPECT TO SEE SOME MVFR CIGS MOVE INTO THE
KMCW AREA SUN MORNING POST FROPA. THINKING IS THEY WILL BREAKUP
BEFORE GETTING MUCH FARTHER SOUTH.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 AM CDT SUNDAY FOR
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA
-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.
&&
SHORT TERM...MS JUL 11
LONG TERM...JOHNSON
AVIATION...MS JUL 11
EXTENDED...BEITLICH
Hazardous weather outlook, Jul 23, 4:36 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT SAT JUL 23 2011
IAZ004>007-015>017-023>028-033>039-044>050-057>062-242245-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
536 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS. A LINE OF THUNDERSTORMS IS
EXPECTED TO MOVE INTO NORTHERN IOWA BY SUNSET AND MOVE SOUTHEAST
ACROSS THE AREA OVERNIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE.
SOME STORMS MAY PRODUCE SEVERE WEATHER WITH HIGH WIND BEING MOST
LIKELY. MARGINALLY SEVERE HAIL IS A SECONDARY THREAT. AN ISOLATED
TORNADO IS POSSIBLE NEAR THE MINNESOTA BORDER DURING THE EARLY
STAGES OF THE THUNDERSTORM LINE DEVELOPMENT.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE UPPER
DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS THROUGHOUT
THE PERIOD AND SOME STORMS MAY BECOME SEVERE. IT IS TOO EARLY TO
PINPOINT SEVERE WEATHER THREATS OR TIMING...ESPECIALLY FOR LATER
IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY NEEDED LATE TONIGHT INTO THE OVERNIGHT
HOURS...AND AGAIN OFF AND ON THROUGH THE COMING WEEK...ESPECIALLY
LATER IN THE WEEK.
IAZ070>075-081>086-092>097-242245-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
536 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
EVENING HOURS...WITH THE POTENTIAL FOR SEVERE STORMS. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN...BUT CANNOT
RULE OUT AN ISOLATED TORNADO.
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA UNTIL SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS THROUGHOUT
THE PERIOD AND SOME STORMS MAY BECOME SEVERE. IT IS TOO EARLY TO
PINPOINT SEVERE WEATHER THREATS OR TIMING...ESPECIALLY FOR LATER
IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...AND POSSIBLY ON AND
OFF THROUGH THE COMING WEEK...ESPECIALLY LATER IN THE WEEK.
In the hours before
Local storm report, Jul 23, 1:04 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 5 N APLINGTON 42.65N 92.88W
07/22/2011 BUTLER IA EMERGENCY MNGR
CORRECTED FOR TIME... HOUSE ROOF PARTIALLY RIPPED OFF...6
OUT BUILDINGS DESTROYED WITH SIGNIFICANT TREE
DAMAGE...TIME REPORTED BY WITNESS
&&
JJOHNSONThunderstorm Wind, Lucas
- When
- July 23, 5:15 PM CST
- Where
- Lucas County, 6 mi E of Chariton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -93.205
Small limbs were blown down. Three inches of rain fell in one hour.
Thunderstorm Wind, Lucas
- When
- July 23, 5:25 PM CST
- Where
- Lucas County, Russell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.980, -93.200
Corn was bent over by the high winds.
Thunderstorm Wind, Wayne
- When
- July 23, 5:49 PM CST
- Where
- Wayne County, 2.7 mi ENE of Bethlehem
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -93.170
Thunderstorm Wind, Wayne
- When
- July 23, 5:49 PM CST
- Where
- Wayne County, Confidence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -93.130
Trees were blown down near the town of Confidence.
Thunderstorm Wind, Wayne
- When
- July 23, 6:07 PM CST
- Where
- Wayne County, Promise City
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.750, -93.150
Power lines were downed with one power pole snapped just north of town.
Thunderstorm Wind, Wayne
- When
- July 23, 6:13 PM CST
- Where
- Wayne County, Seymour
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.680, -93.120
Large tree limbs blown down in the town of Seymour.
Thunderstorm Wind, Appanoose
- When
- July 23, 6:40 PM CST
- Where
- Appanoose County, Cincinnati
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.630, -92.920
Portion of a tin roof blew off of a building adjacent to a gas station in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
- Damaging Winds in Iowa, July 23, 2011$35,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314653, 314652, 314655, 314656, 314657, 314658, 314659.